For patients with severe acne, who have not responded to other treatments in the past, Accutane is a miracle medication. Nearly all patients respond very well to Accutane and their acne is cleared for years (or forever!) So why does Accutane have a bad rap? Is Accutane safe?
Dr. Schweiger explains that, “Accutane is a safe and effective medication, when used properly. There are many potential side effects to keep in mind when taking Accutane, but your dermatologist will monitor you regularly to identify any issues as they come up. Most people only have one side effect, which is excessive dryness of the skin. Nearly all patients experience this, though we can give you suggestions for how to best care for your dry skin during your Accutane treatment.”
The iPledge system monitors patients taking Accutane to ensure that no female patient becomes pregnant while taking the medication. Accutane is teratogenic, meaning that it can cause birth defects when taken by pregnant women. All female patients taking Accutane must use two forms of contraception to prevent pregnancy and have monthly pregnancy tests.
It is important to contact your dermatologist if you have any side effects come up while taking Accutane. Very rare, but serious, potential side effects include GI distress and depression. Patients must contact their prescribing dermatologist immediately if these side effects present.
Nearly all patients do very well after taking Accutane and have only minimal side effects during their course of treatment. It is important to recognize the rare side effects that may occur, but we feel confident prescribing Accutane for our patients with severe acne. It can be a life-changing medication for patients who have tried and failed other acne treatments.